Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 23, NWS Blacksburg, VA

April 28, 2016Halifax County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2016, 4:44 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 91 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2016, 4:44 PM EDT (20:44 UTC)
Expired
Apr 28, 2016, 6:15 PM EDT
In force
91 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Halifax County, VA, Pittsylvania County, VA

The radar

The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:55 PM EDTHAIL 0.51 Ne Keeling, VAHAIL ABOUT THE SIZE OF A DIME AT THE KEELING FIRE DEPARTMENT. TIME ESTIMATED FROM RADAR.
Apr 28, 5:15 PM EDTHAIL 15 Sse Ingram, VAQUARTER SIZE HAIL IN ELMO
Apr 28, 5:25 PM EDTHAIL 2.5Turbeville, VA
Apr 28, 5:35 PM EDTHAIL 1Ssw Cluster Springs, VAQUARTER SIZE HAIL REPORTED AT THE CLUSTER SPRINGS FIRE DEPARTMENT...RELAYED FROM 911 CENTER.
Apr 28, 5:45 PM EDTHAIL 1.75South Boston, VAVARYING SIZES LARGEST ESTIMATED TO BE GOLF BALL SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 4:21 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS51 KRNK 282044
SVRRNK
VAC083-143-282215-
/O.NEW.KRNK.SV.W.0023.160428T2044Z-160428T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT THU APR 28 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN VIRGINIA...
  SOUTHERN HALIFAX COUNTY IN VIRGINIA...

* UNTIL 615 PM EDT

* AT 442 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KEELING...
  MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...MULTIPLE PUBLIC REPORTS OF QUARTER SIZE HAIL IN CHATHAM
           VIRGINIA AT 425 PM EDT. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BOSTON...
  HALIFAX...
  INGRAM...
  TURBEVILLE...
  AND KEELING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3669 7865 3669 7868 3668 7870 3664 7871
      3659 7871 3656 7874 3654 7873 3654 7913
      3676 7943 3685 7925 3670 7865 3667 7862
TIME...MOT...LOC 2042Z 296DEG 26KT 3676 7930 

HAIL...1.00IN
WIND...60MPH
 
$$

PW
4 follow-up statements
594 
WWUS51 KRNK 282123
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT THU APR 28 2016

VAC083-143-282215-
/O.CON.KRNK.SV.W.0023.000000T0000Z-160428T2215Z/
PITTSYLVANIA VA-HALIFAX VA-
523 PM EDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHEASTERN PITTSYLVANIA AND SOUTHERN HALIFAX COUNTIES...

AT 521 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TURBEVILLE...
MOVING SOUTHEAST AT 25 MPH.  ANOTHER THUNDERSTORM WITH THE POTENTIAL
FOR LARGE HAIL WAS ENTERING THE WARNED AREA IN EASTERN PITTSYLVANIA
COUNTY...AND IS MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...PUBLIC REPORTED QUARTER SIZE HAIL EARLIER IN CHATHAM AT
         425 PM EDT. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
INGRAM...
TURBEVILLE...
AND KEELING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

IF ON OR NEAR HYCO RESERVOIR...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3669 7865 3669 7868 3668 7870 3664 7871
      3659 7871 3656 7874 3654 7873 3654 7913
      3676 7943 3685 7925 3670 7865 3667 7862
TIME...MOT...LOC 2121Z 292DEG 22KT 3666 7907 

HAIL...1.00IN
WIND...60MPH
 
$$

PW
201 
WWUS51 KRNK 282133
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT THU APR 28 2016

VAC143-282142-
/O.CAN.KRNK.SV.W.0023.000000T0000Z-160428T2215Z/
PITTSYLVANIA VA-
533 PM EDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN PITTSYLVANIA COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. ALSO...THE OTHER THUNDERSTORM THAT ENTERED THE
WARNED AREA OF PITTSYLVANIA COUNTY HAS WEAKENED. THEREFORE THE
WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3669 7865 3669 7868 3668 7870 3664 7871
      3659 7871 3656 7874 3654 7873 3654 7908
      3667 7907 3675 7889 3670 7865 3667 7862
TIME...MOT...LOC 2132Z 296DEG 26KT 3662 7898 

$$

VAC083-282215-
/O.CON.KRNK.SV.W.0023.000000T0000Z-160428T2215Z/
HALIFAX VA-
533 PM EDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHERN HALIFAX COUNTY...

AT 532 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TURBEVILLE...
MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
TURBEVILLE...
ALTON...
HITESBURG...
AND STAUNTON RIVER STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

IF ON OR NEAR HYCO RESERVOIR AND JOHN H KERR RESERVOIR...GET AWAY
FROM THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3669 7865 3669 7868 3668 7870 3664 7871
      3659 7871 3656 7874 3654 7873 3654 7908
      3667 7907 3675 7889 3670 7865 3667 7862
TIME...MOT...LOC 2132Z 296DEG 26KT 3662 7898 

HAIL...1.00IN
WIND...60MPH
 
$$

PW
041 
WWUS51 KRNK 282203
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT THU APR 28 2016

VAC083-282215-
/O.CON.KRNK.SV.W.0023.000000T0000Z-160428T2215Z/
HALIFAX VA-
603 PM EDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHEASTERN HALIFAX COUNTY...

AT 603 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIRGILINA...
MOVING SOUTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...PUBLIC REPORTED AT LEAST GOLF BALL SIZE HAIL IN SOUTH
         BOSTON AT 545 PM EDT. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALTON...
HITESBURG...
CLUSTER SPRINGS...
STAUNTON RIVER STATE PARK...
AND VIRGILINA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3669 7865 3668 7869 3668 7870 3664 7871
      3659 7871 3656 7874 3654 7873 3654 7906
      3664 7899 3670 7865 3667 7862
TIME...MOT...LOC 2203Z 296DEG 26KT 3652 7873 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

PW
745 
WWUS51 KRNK 282213
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT THU APR 28 2016

VAC083-282223-
/O.EXP.KRNK.SV.W.0023.000000T0000Z-160428T2215Z/
HALIFAX VA-
613 PM EDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN HALIFAX COUNTY WILL EXPIRE AT 615 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3669 7865 3668 7869 3668 7870 3664 7871
      3659 7871 3656 7874 3654 7873 3654 7906
      3664 7899 3670 7865 3667 7862
TIME...MOT...LOC 2212Z 296DEG 26KT 3652 7873 

$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:25 PM EDT, 19 minutes earlier.

Area forecast discussion, Apr 28, 4:25 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT THU APR 28 2016

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST TONIGHT THROUGH FRIDAY WITH THE FRONT
CROSSING THROUGH OUR AREA ON FRIDAY MORNING. ANOTHER LOW WILL MOVE
ACROSS THE REGION ON SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 420 PM EDT THURSDAY...

SEVERE THUNDERSTORM WATCH 119 ISSUED FOR MOST OF OUR AREA UNTIL 11
PM. MAIN FOCUS THROUGH 6 PM WILL BE IN THE FOOTHILLS AND PIEDMONT
OF NC INTO SOUTHSIDE VA. WEDGE OVER CHARLOTTE COURT HOUSE TO
LYNCHBURG TO AMHERST SHOULD HOLD KEEPING SVR THREAT LOW. WILL HAVE
TO WATCH UPSTREAM AS VORT LOBE PUSHES ACROSS LATER THIS
AFTERNOON/EVENING TO ENHANCE STORMS UPSTREAM OVER WV.

PREVIOUS AFTERNOON DISCUSSION...

FORECAST ISSUE THIS AFTERNOON WILL BE COVERAGE OF SHOWERS AND
STORMS. WEDGE HAS HELD ALL DAY FROM CHARLOTTE COUNTY NORTHWEST TO
BEDFORD/AMHERST. VIS SAT LOOP SHOWS MINOR EROSION OF THE WEDGE AND
WITH 1018 MB HIGH OVER SRN PA WILL SEE LITTLE NE MOVEMENT OF THE
EROSION. CONVECTION OVER THE ALLEGHANYS WILL WORK EWD INTO THE WEDGE
BUT ONLY ELEVATED CONVECTION EXPECTED...SO SVR THREAT ALMOST NIL FOR
LYH TODAY.

FURTHER SOUTHWEST SUNSHINE MOST OF THE DAY HAS ALLOWED MUCAPES TO
EXCEED 2000 J/KG FROM THE NC PIEDMONT AND FOOTHILLS...NORTHWEST TO
THE SRN BLUE RIDGE OF VA. THIS SEEMS TO BE THE AREA TO WATCH
CONCERNING SVR THREAT. EFFECTIVE SHEAR IS 40-45KTS IN THIS AREA.
UPPER FLOW IS MAINLY WEST-EAST...AND FAIRLY QUICK. THIS COULD BE A
LIMITING FACTOR ON SOME VERTICAL DEVELOPMENT ESPECIALLY IN
CLUSTERS...AS SHEAR MAY TEAR INTO THE TCU. ANY CELLS THAT CAN
OVERCOME THIS WILL BE CAPABLE OF GETTING SEVERE WITH DAMAGING WINDS
AND HAIL.

LOW PRESSURE SITUATED FROM INDIANA TO THE NC MTNS WILL BE MOVING
SLOWLY EAST TO THE PIEDMONT BY MIDNIGHT. THIS WILL KEEP THE
CONVERGENCE ZONE AS SUCH IN OUR CWA FOR A FEW HOURS...SO LOOKING AT
HIGH CHANCE POPS ESPECIALLY IN THE BLUE RIDGE AND POINTS EAST
THROUGH EARLY EVENING. HOWEVER...BETTER SUPPORT STARTS TO LIFT
NORTHEAST DURING THIS TIME...AS DRY SLOT WORKS IN FROM THE SOUTHWEST.

SHOULD SEE THINGS CLEAR AND DRY OUT LATE TONIGHT...EXCEPT EAST OF
THE BLUE RIDGE WHERE SOME LINGERING LOW LVL MOISTURE REMAINS.

SHOULD SEE SOME GOOD SUBSIDENCE BEHIND SYSTEM FRIDAY WITH MOSTLY
SUNNY SKIES BY AFTERNOON...AFTER SOME MORNING LOW CLOUDS EAST. HIGHS
WILL RANGE FROM THE LOWER 80S SOUTHSIDE VA INTO NC PIEDMONT...TO MID
TO UPPER 70S ELSEWHERE...WITH SOME 60S POSSIBLE INTO THE BLUE RIDGE
AND EAST TO BUCKINGHAM IF IT DOES NOT CLEAR OUT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 324 PM EDT THURSDAY...

THE UNSETTLED WEATHER WILL CONTINUE FOR THE END OF THE MONTH INTO
EARLY MAY. HIGH PRESSURE OVER CENTRAL CANADA WILL BUILD SOUTH DOWN
INTO THE EASTERN UNITED STATES AND WEDGE DOWN THE EASTERN SEABOARD.
THIS WILL RESULT IN COOLER WEATHER WITH SLIGHT CHANCE OF LIGHT RAIN
AND DRIZZLE TO THE AREA FRIDAY NIGHT INTO SATURDAY. LOW TEMPERATURES
FRIDAY NIGHT WILL RANGE FROM THE MID 40S IN THE NORTHWEST MOUNTAINS
TO THE MID 50S IN THE PIEDMONT. THE FRONTAL BOUNDARY WILL LIFT NORTH
ON SATURDAY AS A WARM FRONT...WITH SCATTERED SHOWERS AND A FEW
DIURNAL THUNDERSTORMS MAINLY IN THE WESTERN MOUNTAINS. HIGH
TEMPERATURES ON SATURDAY WILL VARY FROM AROUND 60 DEGREES IN THE
NORTH TO THE LOWER 70S IN THE SOUTH. ISENTROPIC LIFT OVER THE HIGH
PRESSURE WEDGE WILL BRING WIDESPREAD PRECIPITATION TO THE REGION
SATURDAY NIGHT. LOW TEMPERATURES SATURDAY NIGHT WILL GENERALLY BE IN
THE LOWER 50S TO NEAR 60 DEGREES. SEVERAL WAVES OF LOW PRESSURE WILL
LIFT NORTHEAST ALONG THE FRONTAL BOUNDARY PRODUCING ROUNDS OF
SHOWERS AND EMBEDDED THUNDERSTORMS. HIGH TEMPERATURES SUNDAY WILL
WARM INTO THE MID 60S IN THE WEST TO THE MID 70S IN THE EAST. CLOUDS
AND SHOWERS WILL LINGER SUNDAY NIGHT AS LOW PRESSURE PUSHES OFF THE
EAST. THE GFS AND ECMWF ARE SHOWING SOME DRIER AIR IN THE MIDDLE
BETWEEN THE MAIN AREA OF RAIN AND SHOWERS ASSOCIATED WITH SHORTWAVE
IN THE WESTERN MOUNTAINS. LOW TEMPERATURES SUNDAY NIGHT INTO MONDAY
MORNING WILL DROP INTO THE LOWER 50S IN THE MOUNTAINS TO AROUND 60
DEGREES IN THE PIEDMONT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 324 PM EDT THURSDAY...

LOW PRESSURE LOCATED OVER NORTHERN WEST VIRGINIA WITH A TRAILING
COLD FRONT IN THE MOUNTAINS MONDAY MORNING WILL TRAVEL EAST MONDAY
AFTERNOON INTO MONDAY NIGHT. THE COMBINATION OF A SHORTWAVE...WARM
MOIST AIR AND ISENTROPIC LIFT WILL KEEP A CHANCE FOR RAIN AND LOW
CLOUDS IN THE REGION MONDAY MORNING. THEN...A STRONG NORTHERN STREAM
TROUGH WILL ERODE THE WEDGE AND KICK THE RAIN EAST AND OFF SHORE
MONDAY AFTERNOON. THE EROSION OF THE WEDGE IS ALWAYS A FORECAST
CHALLENGE AND MAY BE SLOWER THAN EXPECTED ON MODELS. IF WEDGES
ERODES AS FORECASTED HIGHS ON MONDAY WILL BE WARMER THAN SUNDAY WITH
READINGS FROM NEAR 60 DEGREES IN THE NORTHWEST MOUNTAINS TO THE MID
AND UPPER 70S IN THE PIEDMONT. DRIER AIR PUSHES IN MONDAY NIGHT INTO
TUESDAY. LOW TEMPERATURES MONDAY NIGHT WILL DROP INTO THE MID 40S IN
THE MOUNTAINS TO THE LOWER 50S IN THE PIEDMONT. A WAVY FRONTAL
BOUNDARY STALL TO OUR SOUTH ON TUESDAY INTO TUESDAY NIGHT. HIGH
TEMPERATURES WILL VARY FROM THE UPPER 50S IN THE MOUNTAINS TO THE
LOWER 70S IN THE PIEDMONT. LEANED TOWARDS GFS WITH HIGH PRESSURE
BUILDING IN FROM THE NORTH TUESDAY NIGHT...AND DRIER AIR OVER THE
WET ECMWF. LOW TEMPERATURES TUESDAY NIGHT WILL DROP INTO THE MID 40S
IN THE WEST TO THE LOWER 50S IN THE EAST. HARD TO JUDGE HOW FAR
NORTH MOISTURE ADVECTED WITH A DISTURBANCE THAT MOVES ACROSS THE
SOUTHEASTERN STATES MIDWEEK INTO THURSDAY. FOLLOWED THE SUPERBLEND
WITH COOLING TREND AND ISOLATED TO SCATTERED SHOWERS WEDNESDAY INTO
THURSDAY.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM EDT THURSDAY...

LOW CLOUDS WITH WEDGE FROM DAN/LYH SHOULD LIFT TO VFR CIGS BY 21Z
AT DAN...BUT NOT CONFIDENT LYH WILL...SO KEPT THEM MVFR THEN IFR
AFTER 00Z THIS EVENING. SHRA/TSRA COVERAGE WILL BE MAINLY
SCATTERED...SO NOT PUTTING PREDOMINANT IN THE TAFS YET. LWB SEEING
SOME CLOSE BY AS OF 130 PM EDT.

SHOULD SEE THE FRONTAL BOUNDARY AND LOW PRESSURE SYSTEM MOVE WEST
TO EAST THIS EVENING. THE THREAT OF SHOWERS WILL SUBSIDE BY LATE
EVENING...THEN CONCERN SHIFTS BACK TO LOW CIGS AND/OR FOG. WEDGE
MAY HANG THRU FRIDAY MORNING AT LYH/DAN...SO EXPECT AT LEAST IFR
TO LOW END MVFR CIGS HERE TONIGHT INTO FRIDAY MORNING. FOG WILL BE
LIMITED BUT SHOULD STAY BETWEEN 3-6SM.

FURTHER WEST THE SFC FLOW WILL BECOME MORE SW TO TO NW AND THINK
ROA/BCB WILL BE MAINLY VFR THOUGH SOME MVFR FOG POSSIBLE.
BLF SHOULD BE DRY ENOUGH TO KEEP TO VFR CONDITIONS BUT THINK LWB
WILL SEE FOG AND/OR LOW CLOUDS SO LEANED TOWARD IFR CIGS FOR NOW.

CONFIDENCE IS FAIRLY LOW IN PLACEMENT OF STORMS THIS AFTERNOON AND
CIGS/VSBYS OVERNIGHT....BUT MEDIUM OTHERWISE.

EXTENDED AVIATION DISCUSSION...

BY FRIDAY AFTERNOON...DRIER AIR AND VFR RETURN AND CONTINUE INTO SATURDAY.

MORE WIDESPREAD SHOWERS WITH MVFR INCLUDING LOCALLY IFR
CONDITIONS RETURN LATE SATURDAY NIGHT AND PERSIST INTO MONDAY AS
LOW PRESSURE TRACKS UP THE RESIDUAL STALLED FRONT RESULTING IN
WIDESPREAD RAINFALL...AND SUB VFR CONDITIONS.

FRONT WILL BE SOUTHEAST OF US TUESDAY SO MAY SEE VFR AGAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/WP
Hazardous weather outlook, Apr 28, 12:45 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU APR 28 2016

NCZ001>006-018>020-VAZ007-009>020-032-033-043-044-WVZ042>044-507-508-
291645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS FORMING THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ022-023-034-045-058-059-291645-
ROANOKE-BOTETOURT-BEDFORD-CAMPBELL-HALIFAX-CHARLOTTE-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STORMS THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-046-047-291645-
ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 3:42 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU APR 28 2016

NCZ003-004-282030-
SURRY-STOKES-
342 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL SURRY AND SOUTHWESTERN STOKES COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS NEAR WHITE PLAINS...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
DOBSON...
PILOT MOUNTAIN...
KING...
AND LEVEL CROSS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3637 8076 3648 8072 3643 8024 3626 8029
      3626 8037
TIME...MOT...LOC 1942Z 281DEG 24KT 3641 8066

PW
Special weather statement, Apr 28, 3:44 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT THU APR 28 2016

NCZ019-282045-
WILKES-
344 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN WILKES COUNTY...

AT 344 PM EDT...A STRONG THUNDERSTORM WAS OVER MAPLE SPRINGS...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MILLERS CREEK...
AND WILKESBORO RESERVOIR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR WEST KERR SCOTT RESERVOIR...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3611 8146 3627 8142 3620 8088 3606 8089
      3606 8098 3603 8107
TIME...MOT...LOC 1944Z 281DEG 24KT 3618 8137

PW
Local storm report, Apr 28, 3:48 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 NE FRANCISCO          36.51N 80.35W
04/28/2016  E0.50 INCH       STOKES             NC   FIRE DEPT/RESCUE

&&

JRUCKMAN
Local storm report, Apr 28, 4:19 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 NW PILOT MOUNTAIN     36.40N 80.49W
04/28/2016  E0.50 INCH       SURRY              NC   TRAINED SPOTTER

            ON RTE. 52 NEAR PILOT MOUNTIAN.

&&

JRUCKMAN
Local storm report, Apr 28, 4:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             2 NNW CHATHAM           36.84N 79.41W
04/28/2016  E1.00 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

            NICKLE TO QUARTER SIZED HAIL.

&&

JRUCKMAN
Local storm report, Apr 28, 4:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             NNW LAWSONVILLE         36.49N 80.25W
04/28/2016  E1.75 INCH       STOKES             NC   PUBLIC

            HAIL LASTED FROM 326 PM UNTIL 336 PM.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:51 PM EDTSpecial Weather StatementRNKGrayson54 min
Apr 27, 9:00 PM EDTSpecial Weather StatementRNKCarroll60 min
Apr 28, 2:40 PM EDTSpecial Weather StatementRNKPatrick65 min
Apr 28, 2:54 PM EDTSpecial Weather StatementRNKFranklin66 min
Apr 28, 3:03 PM EDTSpecial Weather StatementRNKFloyd57 min
Apr 28, 3:06 PM EDTSevere Thunderstorm WarningRNKPatrick54 min
Apr 28, 3:38 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania67 min
Apr 28, 4:58 PM EDTSpecial Weather StatementRNKPittsylvania47 min
Apr 28, 5:28 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista62 min
Apr 28, 6:20 PM EDTSpecial Weather StatementRNKBuckingham70 min
Apr 28, 6:36 PM EDTSpecial Weather StatementRNKBath24 min
Apr 28, 7:03 PM EDTSpecial Weather StatementRNKCity of Danville27 min
Apr 28, 7:29 PM EDTSpecial Weather StatementRNKHalifax91 min
Apr 28, 7:37 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania53 min
Apr 28, 7:51 PM EDTSpecial Weather StatementRNKBuckingham54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.